These Common Meds Could Make You More Likely to Get Sunburned

I kept wondering what had changed to cause me to burn so badly.

|
Aug 17 2018, 12:00pm

Vera Lair / Stocksy

For decades, many of us (especially the light-skinned) have heard the mantra “make sure you put on sunscreen” from both experts and family members, as we run out the door. There’s a growing awareness of the prevalence of skin cancer and so we’re admonished to make sure we don’t overexpose any part of our skin to damaging ultraviolet rays. Do you really remember to apply sunscreen every single time you leave the house, though?

I don’t. Or I pretend I don’t remember. Honestly, if I’m heading to the park with my kids and I know there’ll be shade for me to sit in, I’ll forego my own sunscreen application to expedite our departure, because it takes forever to get out of the house with my kids as it is. I try very hard, however, to avoid direct sun beyond the standard 15 to 20 minutes so that I don’t get a sunburn. It’s a technique that’s always worked for me, until this past spring.

On two separate, recent occasions, I found myself at a park and in direct sun without any sun protection on. The first time, I spent around 20 minutes lying on a blanket at a park, with the sun peeking out from behind the clouds. That evening, I noticed my forehead was burned. It struck me as odd but because it was early in the summer, I blamed it on the tendency to forget how easy it is to burn, after a cold winter.

The second time it happened, I knew something was up. I sat on a bench in full sun for about 45 minutes talking to another mom while our children played. I had applied sunscreen to my face and chest, but hadn’t bothered with my arms because they don’t tend to burn, and I had physiotherapy tape and a wrist brace I didn’t want getting greasy. I ended up with a horrible sunburn on the exposed parts of my arms—it was itchy and painful, and I peeled extensively. I kept wondering what had changed to cause me to burn so badly. Was the sun really that much stronger than I realized?

Then it dawned on me: The one thing that had changed since last summer was a new medication I’d begun taking—Wellbutrin. My doctor prescribed the antidepressant in the fall, long after I’d spent any time in the sun, so I wouldn’t have been aware of the connection. Could it be a side effect? I didn’t have the information sheet that initially comes with a new prescription, so I did a quick Google search. Sure enough, website after website revealed people who had experienced intense burns while on this particular drug (to be fair, it is listed as a very rare side effect).

It turns out that drug-induced photosensitivity, as it’s known in the medical world, is quite commonly associated with Accutane—a medication used to treat severe acne—but can happen while taking several types of meds, even the most basic over-the-counter drugs like Ibuprofen. It’s what was likely happening to me, my pharmacist confirmed ("I guess you're in the lucky one percent!" he said).


More from Tonic:

This type of photosensitivity is called phototoxicity, which appears within a few hours of sun exposure and mimics a severe sunburn. This is the most common drug-induced photosensitivity, and can happen with certain antibiotics like tetracyclines, mood stabilizers like lithium, antidepressants, heart medications, and anti-inflammatories.

“SNRIs and TCAs are…classes of medications [that] have also been shown to cause photosensitivity reactions in select patients over periods of prolonged use, although this reaction is more rare within this drug class,” says Jay M. Shah, an interventional pain medicine physician in New York. Duloxetine (a.k.a. Cymbalta, also an antidepressant) is one example of an SNRI and TCAs (tricyclic antidepressants) are often prescribed to patients experiencing chronic pain.

According to a 2017 Croatian study, “In patients taking drugs over a longer period of time (e.g., NSAIDs, cardiovascular drugs, etc.), a particular problem arises when an unrecognized drug-induced photosensitivity on the skin manifests in summer months.” This is exactly what happened to me, and something you should be aware of if you’re taking any of these drugs long-term.

While there are certainly a large number of studies about the topic, conclusions about the rate of incidence and the ability to differentiate between phototoxicity and a regular sunburn are harder to come by. It’s extremely important to note, however, that “the interaction of sunlight with drug medication…has the potential to increase the incidence of skin cancer,” according to a 2002 study. (UV exposure also leads to premature skin aging, like wrinkles and spots.)

The simple solution is to always wear sunscreen, especially if you’re taking one of these meds. Even if you’re cavalier about these things, or don’t tend to burn easily, it’s worth being vigilant about this one method of prevention.

“[These drugs] certainly make you more photosensitive so we recommend aggressive photoprotection: SPF 50 or higher,” says Dhaval G. Bhanusal, a dermatologist and clinical instructor of dermatology at Mount Sinai Hospital in New York, who regularly prescribes antibiotics in his practice. Bhanusal’s specialty makes him predisposed to prioritizing skin health, but not all doctors will bear this in mind when prescribing antibiotics.

Thankfully, I have a reminder to slather on sunscreen before I leave the house—the tan line on my arm where my physio tape began which still hasn’t faded, two months later.

Sign up for our newsletter to get the best of Tonic delivered to your inbox.